Pennsylvania, 2016

Flash Flood and Damaging Winds in Pennsylvania, August 11, 2016

August 11, 2016 · NWS PBZ · 7 events in 3 counties and zones

Very moist and unstable conditions were across the region on the backside of an upper level ridge. Scattered thunderstorms developed in the afternoon with isolated damage and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Very moist and unstable conditions were across the region on the backside of an upper level ridge. Scattered thunderstorms developed in the afternoon with isolated damage and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 11, 2:59 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 11, 2:59 PM EST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
359 PM EDT THU AUG 11 2016

.SYNOPSIS...
A front will bring widespread rain Saturday into Sunday along with
slightly cooler temperatures.

&&

.NEAR TERM /THROUGH FRIDAY/...
An upper level shortwave has triggered scattered showers and
thunderstorms this afternoon, generally north and west of
Pittsburgh. High-resolution models suggest that activity may
diminish this evening to the northwest, but develop around the
Morgantown area around that time. Have gone with only slight
chance pops after midnight due to lack of a forcing mechanism.

Friday is looking to set up in a similar fashion to today, with
another shortwave yielding another round of scattered showers and
thunderstorms. Have gone with a minimal area of numerous
thunderstorms, which may need to be expanded later but did not
have enough confidence at this time. The heat index will rise into
the mid and upper 90s once again.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
A change in pattern will come over the weekend with a front that
should enter into the region on Saturday, linger for much of the
next 24 hours, and finally start to sink south on Sunday. During
the 48 hour period there could be a fairly decent gradient of
precipitation over the region, with higher totals northwest and
lower totals southeast. Current thinking are totals ranging from a
third of an inch near Deep Creek Lake up to nearly 2 inches in
Mercer County. While Saturday will remain as hot and humid as it
has been, temperatures should drop a few degrees on Sunday as the
front makes progress to the south.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
While an upper ridge will begin to build by the start of the work
week, there will still be shortwaves moving over the ridge. As a
result, the pattern will go back to being unsettled through the
week with diurnal trends in precipitation coverage. Temperatures
will remain slightly cooler with highs in the low to mid 80s.
Adjusted Superblend guidance was used for much of the forecast.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
VFR may be marred by scattered convection this afternoon and
evening. VCTS mention will be used once again given minimal
confidence in shower/storm placement.

Fog potential for tonight will depend on residual mid level
cloudiness and which terminals receive rain today.

.OUTLOOK /FRIDAY THROUGH TUESDAY/... Periodic restrictions are
likely through the weekend as a series of disturbances generate
convection in the warm, moist airmass.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 11, 3:40 AM EST, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
440 AM EDT THU AUG 11 2016

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-120845-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
440 AM EDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

LOCALLY HEAVY RAINFALL IS POSSIBLE THIS AFTERNOON AND THIS EVENING.
HIGH RAINFALL RATES MAY CAUSE ISOLATED FLOODING IN POOR DRAINAGE
AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 11, 1:21 PM EST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
221 PM EDT THU AUG 11 2016

OHZ057-111900-
MUSKINGUM-
221 PM EDT THU AUG 11 2016

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT SOUTHERN MUSKINGUM
COUNTY...

AT 219 PM EDT...A THUNDERSTORM WAS LOCATED OVER SOUTH
ZANESVILLE...OR NEAR ZANESVILLE...MOVING NORTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
ZANESVILLE...SOUTH ZANESVILLE...NORTH ZANESVILLE...PHILO...
PLEASANT GROVE...CANNELVILLE...CHANDLERSVILLE...HIGH HILL...
BRIDGEVILLE...DUNCAN FALLS...EAST FULTONHAM AND BLUE ROCK STATE PARK.

THIS INCLUDES  INTERSTATE 70 IN OHIO BETWEEN MILE MARKERS 149 AND
165.

VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING IN POOR DRAINAGE AREAS. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

LAT...LON 4006 8186 3981 8173 3977 8200 3977 8206
      3979 8208 3982 8207 3982 8209 3992 8217
TIME...MOT...LOC 1819Z 247DEG 7KT 3987 8203

34
Special weather statement, Aug 11, 1:25 PM EST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
225 PM EDT THU AUG 11 2016

PAZ007-111900-
MERCER-
225 PM EDT THU AUG 11 2016

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT SOUTHEASTERN MERCER
COUNTY...

AT 225 PM EDT...A THUNDERSTORM WAS LOCATED NEAR GROVE CITY... MOVING
NORTHEAST AT 5 MPH.  THIS STORM WAS NEAR THE INTERSECTION OF
INTERSTATES 79 AND 80.

RAINFALL AT RATES IN EXCESS OF TWO INCHES PER HOUR ARE OCCURRING
WITH STORM.

LOCATIONS IMPACTED INCLUDE...
GROVE CITY...MERCER AND JACKSON CENTER.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
  INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 112 AND 122.

  INTERSTATE 80 IN PENNSYLVANIA BETWEEN MILE MARKERS 13 AND 26.

TORRENTIAL RAINFALL WILL DROP VISIBILITY TO NEAR ZERO AND MAY CAUSE
LOCALIZED FLOODING.

LAT...LON 4112 8017 4118 8029 4129 8017 4119 8001
TIME...MOT...LOC 1825Z 224DEG 6KT 4118 8020

15
Special weather statement, Aug 11, 2:32 PM EST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
332 PM EDT THU AUG 11 2016

PAZ007-008-013-014-112000-
VENANGO-MERCER-LAWRENCE-BUTLER-
332 PM EDT THU AUG 11 2016

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT SOUTHEASTERN MERCER...
SOUTHWESTERN VENANGO...NORTHWESTERN BUTLER AND NORTHEASTERN LAWRENCE
COUNTIES...

AT 331 PM EDT...A THUNDERSTORM WAS LOCATED NEAR GROVE CITY... MOVING
NORTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
GROVE CITY...SLIPPERY ROCK...MERCER...HARRISVILLE...
PLAIN GROVE TOWNSHIP...CLINTONVILLE...HARLANSBURG...JACKSON CENTER...
BARKEYVILLE AND VOLANT.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
  INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 106 AND 121.

  INTERSTATE 80 IN PENNSYLVANIA BETWEEN MILE MARKERS 12 AND 35.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED FLOODING. IN ADDITION...VISIBILITY MAY BE REDUCED
TO ZERO. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

LAT...LON 4102 8019 4117 8032 4137 8001 4114 7982
TIME...MOT...LOC 1931Z 237DEG 16KT 4114 8018

34
Special weather statement, Aug 11, 4:00 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 PM EDT THU AUG 11 2016

PAZ020-021-WVZ001-112145-
ALLEGHENY-BEAVER-HANCOCK-
500 PM EDT THU AUG 11 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BEAVER...WESTERN
ALLEGHENY AND SOUTHEASTERN HANCOCK COUNTIES...

AT 459 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER NEW
CUMBERLAND... OR NEAR WEIRTON...MOVING NORTHEAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOON TOWNSHIP...MIDLAND...INDUSTRY...SHIPPINGPORT...NEW MANCHESTER...
HOOKSTOWN...FRANKFORT SPRINGS...PITTSBURGH INTERNATIONAL AIRPORT...
RACCOON CREEK STATE PARK...HANOVER TOWNSHIP AND TOMLINSON RUN STATE
PARK.

THIS INCLUDES  INTERSTATE 376 IN PENNSYLVANIA BETWEEN MILE MARKERS 42
AND 53.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4049 8023 4047 8036 4048 8036 4048 8052
      4045 8052 4044 8056 4053 8061 4069 8035
TIME...MOT...LOC 2059Z 242DEG 15KT 4050 8055

34
Special weather statement, Aug 11, 4:29 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
529 PM EDT THU AUG 11 2016

PAZ007-008-013-014-112215-
VENANGO-MERCER-LAWRENCE-BUTLER-
529 PM EDT THU AUG 11 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MERCER...SOUTHWESTERN
VENANGO...NORTHWESTERN BUTLER AND NORTHERN LAWRENCE COUNTIES...

AT 527 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR BRISTOLVILLE TO NEAR NEW CASTLE
NORTHWEST. MOVEMENT WAS EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NEW CASTLE...HERMITAGE...SHARON...GROVE CITY...SHARPSVILLE...
GREENVILLE...FARRELL...SLIPPERY ROCK...NEW WILMINGTON...OAKWOOD...
NEW CASTLE NORTHWEST...MERCER...PULASKI...STONEBORO...HARRISVILLE...
WEST MIDDLESEX...PLAIN GROVE TOWNSHIP...CLARK...
WHEATLAND AND JAMESTOWN.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
  INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 105 AND 128.

  INTERSTATE 80 IN PENNSYLVANIA BETWEEN MILE MARKERS 0 AND 36.

  INTERSTATE 376 IN PENNSYLVANIA BETWEEN MILE MARKERS 4 AND 13.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. IN ADDITIONA...VISIBILITY MAY BRIEFLY
DROP TO ZERO. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

LAT...LON 4149 8039 4114 7973 4097 8032 4109 8052
      4149 8052
TIME...MOT...LOC 2127Z 250DEG 21KT 4136 8084 4104 8031

34
Special weather statement, Aug 11, 4:46 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
546 PM EDT THU AUG 11 2016

PAZ020-021-029-112230-
WASHINGTON-ALLEGHENY-BEAVER-
546 PM EDT THU AUG 11 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BEAVER...
NORTHWESTERN WASHINGTON AND NORTHWESTERN ALLEGHENY COUNTIES...

AT 545 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR IMPERIAL...OR
8 MILES SOUTHWEST OF MOON TOWNSHIP...MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROSS TOWNSHIP...MCCANDLESS TOWNSHIP...MOON TOWNSHIP...
FRANKLIN PARK...ALIQUIPPA...HAMPTON TOWNSHIP...ROBINSON TOWNSHIP...
ECONOMY...KENNEDY TOWNSHIP...AMBRIDGE...WEXFORD...CORAOPOLIS...
BADEN...SEWICKLEY...HARMONY TOWNSHIP...IMPERIAL...EMSWORTH...
BEN AVON...LEETSDALE AND CONWAY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
  INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 63 AND 75.

  INTERSTATE 279 IN PENNSYLVANIA BETWEEN MILE MARKERS 8 AND 13.

  INTERSTATE 376 IN PENNSYLVANIA BETWEEN MILE MARKERS 45 AND 59.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4067 8015 4067 8014 4057 7998 4036 8034
      4044 8046 4072 8021
TIME...MOT...LOC 2145Z 223DEG 19KT 4046 8036

34

The radar

The Pittsburgh radar (KPBZ), 52 km away, was scanning. The volume nearest the first event began at 21:51 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Butler

When
August 11, 4:50 PM EST
Where
Butler County, 1.71 mi ENE of Windward Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
40.910, -79.850

Local media reported trees and power lines were down in Oakland Township.

Thunderstorm Wind, Butler

When
August 11, 5:45 PM EST
Where
Butler County, 1.25 mi ESE of Bruin
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
41.060, -79.730

Local media reported trees and power lines down.

Flash Flood, Armstrong

When
August 11, 6:30 PM EST to 8:00 PM EST
Where
Armstrong County, 0.87 mi SE of Frogtown to 0.64 mi SSE of Frogtown
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.940, -79.640

Emergency management reported the Sugar Creek Ambulance Station flooded.

Thunderstorm Wind, Armstrong

When
August 11, 6:35 PM EST
Where
Armstrong County, 2.14 mi SSE of Blanco
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.750, -79.340

Emergency management reported trees down.

Thunderstorm Wind, Indiana

When
August 11, 7:10 PM EST
Where
Indiana County, 1.05 mi W of Hooverhurst
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Post Office
Coordinates
40.800, -78.870

Trees were reported down at the Post Office.

Thunderstorm Wind, Indiana

When
August 11, 7:12 PM EST
Where
Indiana County, 1.38 mi S of Rossiter
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
40.880, -78.920

The Department of Highways reported trees down on Spaulding Road.

Thunderstorm Wind, Indiana

When
August 11, 7:16 PM EST
Where
Indiana County, Urey
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
40.870, -78.870

The Department of Highways reported trees down on Johnsonburg Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647941, 647942, 647940, 647943, 647944, 647945, 647946.